Dr. Pam Squire (biography and disclosures)
Disclosures: Dr. Squire has received financial support from the following companies within the last 2 years: Speakers Bureau/Honoraria: Eli Lilly, Pfizer, Purdue. Consulting Fees: Eli Lilly, Pfizer, Purdue, Astra Zeneca.
What I did before
I am often referred patients who are on high dose opioids but who present with pain scores of 9-10/10 with little functionality. When I tried to explain to them that it seemed like the opioid was no longer working for them, a (somewhat small) group of them would agree but most would disagree. Many (but not all) in the second group would admit to missing a dose of opioid, intentionally or not, notice that their pain would significantly increase and then also notice that when they eventually took the missed dose, their pain would improve. This lead them to conclude that the opioid was “taking the edge off” their pain and made it difficult to convince them to try an opioid reduction. It was also hard to come up with a satisfying answer to the inevitable question “What do I take for the pain then, if I can’t take these?”
What changed my practice
When I realized that many people were mistaking the pain of withdrawal as their usual pain and when they took the missing dose, although they assumed their pain improved because the opioid was relieving their pain, it was more often just relieving the pain associated with the induced withdrawal. Almost 100% of people who take opioids regularly for more than a few weeks will develop withdrawal symptoms when they stop them. In a person with chronic pain, one of the very first symptoms of opioid withdrawal is increased pain. It can be the same pain they are being treated for, as well as total body joint and muscle pains. This can be confusing to everyone.
What I do now
I explain that I suspect that they are actually coping with their pain right now without the help of an opioid. They just don’t realize it. I explain the theory above. I tell them that if I am right, their pain will flare the first week after reducing, but by the second week it will go back to where it was. I then give them some reading information (see below) and write three prescriptions. The first is a three month prescription that reduces their opioids by no more than 10% every 2 weeks. The pills are dispensed every two weeks so they don’t get into too much trouble if they use a few extra in the first week. I try to give them 6 cycles to try before I see them again because a social scientist said it can take a while to change somebody’s paradigm.
Then, if they don’t have any contraindications (like significant cardiac disease or a history of psychosis or paranoia secondary to cannabinoids), I write a prescription for Cesamet 0.25 mg (not nabilone- only brand name is covered at this dose) and suggest they try one at night first, which can be gradually increased to a maximum dose of .5 mg tid (experienced cannabinoid users can go up to 1 mg TID) for withdrawal associated nausea, vomiting, anxiety, insomnia and pain. It’s much safer than benzodiazepines, has no street value and can be stopped abruptly without withdrawal. I also write a prescription for clonidine 0.1 mg ½ to 1 bid prn sweating. The withdrawal symptoms can last up to 3 months after the last dose and the last few milligrams often cause the worst withdrawal symptoms.
Additional reading with references
- Managing Opioid Withdrawal – Information for Physicians, Dr. Roman D. Jovey, M.D. (View)
- Managing Opioid Withdrawal – Information for Patients, Dr. Pam Squire & Dr. Roman Jovey 2013 (View)